Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Suffering from cerebral palsy by birth with deplegia in legs. Any medication to get rid of this problem?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5359 Questions
Question
Dear sir/madam,

I am 31 years old male and suffering from cerebral palsy by birth with deplegia in both leg. since long time I Startle when i hear any sound such as cracker sound,horn and any type of sound even low intensity sound. When it's a sound, it happens even when I anticipate it. I will watch a movie and see a guy pull out a gun in a quiet scene and still react when I hear the shot, even though I know it was coming.Suppose a bus is coming i know that driver could blow horn and if driver blows horn than i startle.Another instance suppose a photographer taking my picture i know that camera will flash clicking sound will come as soon as photographer click the camera for taking my picture i startle as camera light flashes and clicking sound comes. In short i startle with any sudden expected and unexpected sound,light,flash. I have this startle problem since i am 15 years old.Right now i am taking CORDARONE-X 200mg.1/2 tablet daily for skipped heart beat.Every tests regarding my heart such as ECG,HOLTER MONITOR done.Results of these both tests was quite good.According to cardiologist there is nothing wrong with my heart.
I feel really ashamed of me when this startle happens in front of any person.Due to this problem i can not do any work in right manner even watch television with my family.Please help me.Please prescribe any medicine for this and tell me wt to do to get rid of this problem.I will be highly obliged to your this kind of act.
Posted Tue, 13 Nov 2012 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 21 minutes later
Hi,
Thank you for contacting Healthcare magic.

I can understand the discomfort you face on account of your problem.

The condition you are suffering from is most likely "startle myoclonus".

In this condition, there is a startle reaction in response to a sudden sound or light, as is happening in your case.

In most cases, it is not a serious issue; however, in some cases, it is associated with epilepsy.

I would suggest you get an EEG done to rule out epilepsy.

For control of your symptoms, two medications are useful- sodium valproate and clonazepam.

You can consult a neurologist for prescription.

I hope it helps.
Best wishes,
Dr Sudhir Kumar MD DM (neurology)
Ex Asst Prof, CMC Vellore
Consultant Neurologist, Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
 
Follow-up: Suffering from cerebral palsy by birth with deplegia in legs. Any medication to get rid of this problem? 11 hours later
Dear sir,
Many many thanks to you for your valuable advise regarding my problem.Actually i live at area where there is not any neurologist around 200 km from my area for prescription of medicine you have prescribed.i am also suffering from cerebral palcy with more than 80% desability so it is very difficult for me to visit such a far place for neurologist's prescription regarding my problem.You have prescribed sodium valproate and clonazepam for controling my symptom.I want to know that should i take both medicine or any one of both if yes for how much period and what will be doses of these medicine.I want to further know is there any side effects of these medicine and if any side effects occurs during taking these medicines should i consult you.Can i take these medicines with CORDARONE-X 200mg.which i am taking daily for last 10 years.
Thanking You
Waiting for your kind reply
 
 
Answered by Dr. Sudhir Kumar 4 hours later
Hi,
You can take the following medicine:
Tab. Divaa OD (Divalproex OD) 500 mg once daily at night for one month. Take it after food.
Best wishes,
Dr Sudhir Kumar
Above answer was peer-reviewed by
 
Follow-up: Suffering from cerebral palsy by birth with deplegia in legs. Any medication to get rid of this problem? 24 hours later
Dear sir,
Thanks to you for prescribing Divaa OD(Divalproex OD)500 mg for one month for my startle problem.Actually no EEG has been done for ruling out epilepsy.I want to know that should i take this medicine without EEG test.I also want to know is there side effects of this medicine.Can i stop taking Divaa OD suddenly after one month.Will be any withdrawal problem or any side effects if i stop taking Divaa OD after one month as you have prescribed the medicine for only one month.I also takes CORDARONE-X 200 mg daily for skipped heart beat as i mentioned earlier.So it it safe to take Divaa OD with CORDARONE-X.If any side effects due to Divaa OD occurs than to whom should i consult.
Thanking you
Waiting for your reply
 
 
Answered by Dr. Sudhir Kumar 9 minutes later
Hi,

Thank you for getting back with more queries.

1. You can take Divaa OD without EEG test.

2. Divaa OD is generally safe, however, some people (< 5% of people who take this medicine) may experience side effects. These may include weight gain, hair loss, tremors of hands, liver problems, skin rash, etc.

3. You should discontinue it after one month only after consultation with Neurologist.

4. It should not be stopped suddenly, as startle may come back. There are no withdrawal symptoms, though.

5. The need for medicine after one month can be decided after one month, when you re-consult with a neurologist (depending on its benefits and your response to this medication).

6. There is no problem in taking Divaa OD when you take CORDARONE X 200.

7. In case of any side effects with Divaa OD, you should consult a neurologist or an MD physician.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Suffering from cerebral palsy by birth with deplegia in legs. Any medication to get rid of this problem? 5 days later
Dear sir,
As you know that i am a cerebral palsy patient with more than 80% desability,suffering from startle disease with any sudden expected and unexpected sound.Actually there is no any neurologist at my area and it is very difficult for me to go far away to get appointment with a neurologist due to my desability.Actually i want to get treatment and remain under your supervision for my startle disease.Will it be better option and possible for you to treat my startle disease through online without physical assessment.Further I want to know that if any side effects/any problem arise during your treatment then should i consult you if yes then by which means.
You have prescribed me DIVA ODD 500 mg for startling disease daily after dinner for one month.But i have not started taking the medicine as chemist is asking for prescription from neurologist.So please give prescription for above medicine and if any test regarding my startle disease then please prescribe for your reference to pathologist.
Tanking you,
Waiting for your reply
 
 
Answered by Dr. Sudhir Kumar 44 minutes later
Hi,

Thank you for getting back with more details.

Unfortunately, by online system, we can not treat a patient. The only method of treating a patient is to physically evaluate and give prescription.

By online method, we can give medical opinion and advice. I suggest you XXXXXXX an MD doctor in your area, and show him the correspondence between us. I can guide your MD physician regarding the follow up. In your situation, this is the best possible way to go forward.

Wishing you good health,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor